Grand Rapids, MI 616-773-2419
Kentwood, MI 616-828-1516
Greenville, MI 616-828-5420
McDonald Hearing Services - Grand Rapids, MI

Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you begin taking it. Will it cause you to get a dry mouth or make you feel nauseous? What may not occur to you is that some medications have a more severe side effect – they can potentially cause hearing loss. Medical professionals call this complication ototoxicity. Broken down, ototoxic means ear poisoning.

The number of drugs that can cause this problem is unclear, but there are at least 130 that are known to be ototoxic. Which ones should you look out for and why?

A Little About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. these drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.

Some drugs only cause tinnitus and others lead to loss of hearing. If you hear phantom sounds, that could possibly be tinnitus and it normally shows up as:

  • A windy sound
  • Ringing
  • Thumping
  • Popping

Usually, the tinnitus stops when you stop taking the medication. However, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that might surprise you. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Topping the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you may better recognize as aspirin. The hearing issues caused by these drugs are normally correctable when you stop taking them.

Antibiotics come in as a close second for well known ototoxic drugs. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Erythromycin
  • Vancomycin
  • Gentamycin

As with the pain relievers, the problem clears up when you quit using the antibiotic. The standard list of other drugs include:

  • Chloroquine
  • Quinine
  • Quinidine

Substances That Trigger Tinnitus

Some diuretics can trigger tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Caffeine
  • Tonic water
  • Nicotine
  • Marijuana

You are subjecting yourself to something that might cause tinnitus every time you have your morning coffee. Once the drug leaves your system it will pass and that’s the good news. Ironically, some drugs doctors prescribe to deal with tinnitus are also on the list of possible causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

The prescribed amount should be less than the amount triggers ringing, though.

What Are the Symptoms of Ototoxicity?

They vary based on the medication and your ear health. Typically, you can expect anything from slightly annoying to totally incapacitating.

Look for:

  • Vomiting
  • Tinnitus
  • Hearing loss on one or both sides
  • Blurring vision
  • Poor balance
  • Difficulty walking

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

If you have ototoxicity does that mean you should avoid taking your medication? You should always take what your doctor tells you to. These symptoms are only temporary so keep that in mind. You should be secure asking your doctor if a medication is ototoxic though, and make sure you talk about the potential side effects of any drug you take, so you stay aware. You should also make an appointment with a hearing care specialist to have a hearing test.